[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.5.239. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 28, 1981

Interaction of Antibiotics With Vitamin K

Author Affiliations

Edgewater Hospital
College of Pharmacy University of Illinois Chicago

JAMA. 1981;246(9):937. doi:10.1001/jama.1981.03320090013008
Abstract

To the Editor.—  In our experience, and that of others,1 acute vitamin K deficiency is a common occurrence in patients who are on no oral intake and receiving antibiotics, as is likely to occur in patients in intensive care units. This deficiency may appear in a period as brief as 48 hours after admission if the patient was nutritionally impaired. This occurrence manifests mainly in a prolongation of the prothrombin time, and it can lead to serious bleeding. Since we instituted routine replacement with parenteral vitamin K, this picture has become a rarity. Those patients still having prolonged prothrombin times were studied in detail (assaying their clotting factors II, V, VII/X, and VIII). As expected, it was found that those patients who failed to respond to intravenous vitamin K had underlying liver disease, and, accordingly, their factor V was decreased (not a vitamin K-dependent factor also synthesized by the

×